Iowa, 2012

Hail and Damaging Winds in Iowa, June 14, 2012

June 14, 2012 · NWS DMX · 5 events in 2 counties and zones

A weak cold front approached Iowa from the northwest as an upper level shortwave lifted northeast across the area. Thunderstorms fired ahead of the cold front and advanced into northwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$25,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front approached Iowa from the northwest as an upper level shortwave lifted northeast across the area. Thunderstorms fired ahead of the cold front and advanced into northwest Iowa. The airmass was quite unstable with available CAPE of 3000 to 4000 J/kg and a lifted index of -6 to -8 C. Precipitable water values increased to around 1.7 inches during the afternoon. Considerable downdraft CAPE was available with 1200 to 1400 J/kg by late afternoon. The amount of CAPE in the -10 to -30 C layer of the atmosphere as in the 400 to 600 J/kg range, however the freezing level was quite high around 15,000 feet. The LCL was in the 1000 to 1500 meter range, however the atmosphere was weakly sheared with around less than 25 kts of shear available before thunderstorm development. Severe weather was limited to a small part of the northwest part of the Des Moines CWA, with some near severe hail being reported in the west central counties. Hail and high winds were reported in Emmet County. Winds of over 60 MPH were recorded, along with one and one half inch diameter hail. A window was broken out of a house west of Wallingford. Farther southwest on the line, nickel size hail fell in Carroll County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 5:37 PM CST, 2 minutes earlier.

Area forecast discussion, Jun 14, 5:37 PM CST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT THU JUN 14 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
UPPER LOW SPINNING ACROSS THE SOUTHERN CENTRAL PRAIRIE PROVINCES AND
ASSOCIATED SFC LOW TROUGH AXIS EXTENDING SOUTHWARD INTO EXTREME SE
SD AND ERN NE. AS THE UPPER LOW SLIDES EAST NORTHEAST THROUGH THE
NIGHT...SFC TROUGH AXIS/WEAK FRONTAL BOUNDARY TO SLIDE EAST INTO THE
STATE AS WELL WITH FRONT WASHING OUT SOME AS IT MOVES EAST AND MAIN
SYSTEM DYNAMICS REMAIN FURTHER NORTH CLOSER TO THE UPPER LOW.
THEREFORE ANTICIPATE CONVECTION INITIALLY ALONG AND AHEAD OF THE
BOUNDARY...WITH ACTIVITY DIMINISHING THROUGH LATE EVENING INTO THE
OVERNIGHT HOURS AS FORCING WANES. DEEP LAYER SHEAR IS NOT ALL THAT
STRONG...AROUND 20 TO 30 KTS WITH THE STRONGEST SHEAR ACROSS THE
NORTH. EVEN THROUGH SLIGHT RISK IN PLACE AND INCREASING DECENT
INSTABILITY...NOT CONFIDENT IN WIDESPREAD SEVERE THIS EVENING WITH
WEAK SHEAR AND LIFT. REDUCED POPS FOR LATE TONIGHT AS ACTIVITY
EXPECTED TO DIMINISH AND WEAKEN BY LATE EVENING...WITH GREATEST
CHANCES OF LINGERING CONVECTION LATE TONIGHT ACROSS NORTHERN IOWA
CLOSER TO THE STRONGER DYNAMICS AND ACROSS FAR SOUTHWEST TONIGHT
WHERE HIGH RES WRF/HRRR TRYING TO BRING MCS SOUTHEAST/SOUTHWARD FROM
DEVELOPING IN NE INTO NW MISSOURI. WITH HIGHER MOISTURE AROUND...AND
CONTINUED SOUTHERLY FLOW MIN TEMPERATURES EXPECTED TO BE MILD
TONIGHT IN THE MID TO UPPER 60S.

.LONG TERM.../FRIDAY THROUGH THURSDAY/
A COMPLEX PATTERN IS IN PLACE FOR THE EXTENDED PERIOD WITH MULTIPLE
SYSTEMS IMPACTING THE REGION. THE JET STREAM LOOKS TO REMAIN
ENCAMPED OVER THE DAKOTAS...MINNESOTA...AND SOUTHERN CANADA INTO THE
MIDDLE OF NEXT WEEK WITH OCCASIONAL SHORTWAVES DIPPING SOUTH TOWARDS
IOWA.

A 700 MB SHORTWAVE WITH AN ASSOCIATED 500 MB VORT MAX...WHICH APPEAR
TO BE INDUCED BY AN MCV THAT IS PROGGED TO DEVELOP OVER KANSAS THIS
EVENING...WILL LIFT SLOWLY NORTHEASTWARD AS IT TRAVERSES AROUND A
RIDGE CENTERED AROUND THE OHIO RIVER VALLEY. ALL MODELS BRING THIS
SYSTEM OVER THE CWA FROM 00Z TO 06Z SATURDAY AND IGNITE ANOTHER
CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN HALF OF
IOWA. THESE SHOWERS WILL LIFT NORTHWARD SATURDAY MORNING AS A WARM
FRONT PUSHES NORTH AHEAD OF A DEVELOPING SURFACE LOW OVER NEBRASKA
AND KANSAS. A COLD FRONT DROPS SOUTHEASTWARD OUT OF THE DAKOTAS
AROUND 18Z SATURDAY AND WILL BRING THE BEST CHANCE OF PRECIPITATION
TO THE REGION FOR THE EXTENDED PERIOD. ONCE AGAIN...THE STRONGEST
DYNAMICS WILL REMAIN FURTHER NORTH WITH THE ATTENDANT UPPER LEVEL
SHORTWAVE ACROSS MINNESOTA. SPED UP THE PASSAGE OF THE FRONT FROM
THE PREVIOUS FORECAST THROUGH MOST THE CWA LATE ON SATURDAY PER
GUIDANCE FROM ALL MAJOR MODELS. THE FRONT WILL WEAKEN AND TRANSITION
INTO MORE OF A STATIONARY BOUNDARY ON SUNDAY...THUS KEPT LOW POPS
ACROSS SOUTHERN IOWA INTO SUNDAY.

SOUTHERLY ANTICYCLONIC FLOW WILL CONTINUE THROUGH THE EXTENDED
PERIOD...WHICH WILL KEEP HIGH TEMPERATURES IN THE 80S THROUGH MID
NEXT WEEK. A SERIES OF WEAK...POORLY TIMED SHORTWAVES WILL CONTINUE
TO PROPAGATE AROUND THE SOUTHEAST US HIGH...BRINGING CONTINUED
CHANCES FOR PRECIP FOR THE NEXT SEVEN DAYS.

&&

.AVIATION...15/00Z
PRIMARY AVN CONCERN WILL BE TSRA CHANCES THROUGH THE TAF PD...ESP
THIS EVE AND EARLY TONIGHT. RADAR INDICATES TSTMS MOVING SLOWLY
INTO THE AREA FROM THE WEST...HOWEVER THEY ARE EXPECTED TO DIMINISH
LATER THIS EVE AND NOT PROGRESS ALL THE WAY ACROSS THE AREA. FOR NOW
HAVE OPTED NOT TO MENTION TSRA AT KALO/KDSM/KOTM...BUT THIS WILL
NEED TO BE CLOSELY MONITORED FOR POTENTIAL AMENDMENTS. AT KFOD/KMCW
TSRA IS MORE LIKELY AND HAVE INCLUDED VCTS AND TEMPOS FOR -TSRA WITH
GUSTY WINDS...HOWEVER OBS TO THE WEST ARE NOT SHOWING ANY LOW CIGS
AND ANY MVFR OR LOWER VSBYS SHOULD BE VERY SHORT LIVED SO HAVE NOT
INCLUDED ANY SUB-VFR IN THE TAFS ATTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MJB
LONG TERM...KS
AVIATION...LEE
Hazardous weather outlook, Jun 14, 3:23 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT THU JUN 14 2012

IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073-081>084-
092>095-152130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
WAYNE-
423 PM CDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH THE BEST CHANCE FOR
THUNDERSTORMS ACROSS NORTHWEST IOWA. THERE IS ALSO A THREAT OF
SEVERE WEATHER ACROSS NORTHWEST IOWA WEST OF A LINE FROM ATLANTIC
TO MASON CITY...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH THURSDAY.
SEVERE WEATHER MAY OCCUR FROM TIME TO TIME THROUGHOUT THE NEXT
FEW DAYS AND INTO EARLY NEXT WEEK. THERE IS STILL TOO MUCH
UNCERTAINTY IN THE TIMING TO PIN DOWN PREFERRED PERIODS OF
ACTIVITY. HOWEVER THE MAIN SEVERE THREATS WILL MOST LIKELY BE
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN FROM TIME TO
TIME THROUGH SATURDAY NIGHT.

IAZ050-062-074-075-085-086-096-097-152130-
TAMA-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
423 PM CDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH THURSDAY.
SEVERE WEATHER MAY OCCUR FROM TIME TO TIME THROUGHOUT THE NEXT
FEW DAYS AND INTO EARLY NEXT WEEK. THERE IS STILL TOO MUCH
UNCERTAINTY IN THE TIMING TO PIN DOWN PREFERRED PERIODS OF
ACTIVITY. HOWEVER THE MAIN SEVERE THREATS WILL MOST LIKELY BE
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH
SATURDAY NIGHT.

The radar

The Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
June 14, 5:39 PM CST
Where
Carroll County, 0.86 mi NE of Manning
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.910, -95.060

Pea to nickel size hail was reported.

Hail, Emmet

When
June 14, 6:29 PM CST
Where
Emmet County, 4.47 mi NE of Ringsted
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Public
Coordinates
43.340, -94.450

Mostly pea size hail with a few nickel to quarter size hailstones.

Thunderstorm Wind, Emmet

When
June 14, 6:33 PM CST
Where
Emmet County, 2.3 mi SSW of Raleigh
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.320, -94.900

Several trees were uprooted and some power lines were blown down. A window was broken out of a house.

Hail, Emmet

When
June 14, 6:37 PM CST
Where
Emmet County, 2.76 mi N of Wallingford
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.370, -94.830

Thunderstorm Wind, Emmet

When
June 14, 6:47 PM CST
Where
Emmet County, 0.69 mi N of Estherville Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.410, -94.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376442, 376443, 376446, 376444, 376445.